Three more patients hospitalized for bleeding from synthetic marijuana in Maryland

State poison control officials warned people to avoid synthetic marijuana after a fourth person was hospitalized Monday for extreme bleeding after using it.

The victim from Western Maryland followed two other cases in central Maryland early Saturday morning, according to officials with the Maryland Poison Center at the University of Maryland School of Pharmacy.

It is the fourth case in Maryland this month. The first person, also from central Maryland, was diagnosed on April 3 after experiencing bleeding from several parts of the body. That person has since been released from the hospital.

The three latest victims reported similar symptoms. None of the people who were hospitalized were identified because of privacy laws.

Poison control officials are warning people about taking synthetic marijuana after three people in Chicago died from using the drug. There it was laced with rat poison, which had the effect of taking high doses of blood thinners. It is unclear if rat poison was in the drugs in the Maryland cases.

Symptoms from use of synthetic marijuana include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in the urine or stool, excessively heavy menstrual bleeding and back pain.

Synthetic marijuana is also sold as synthetic cannibinoids, K-2, fake or legal weed, spice and genie. The products are usually herbs and spices with a synthetic compound similar to the psychoactive ingredient in marijuana. They’re often sold as incense and labeled “not for consumption.”

“We’re warning people that using synthetic cannabinoids can be dangerous,” said Bruce Anderson, executive director of the Maryland Poison Center.

amcdaniels@baltsun.com

twitter.com/ankwalker

Copyright © 2018, The Baltimore Sun, a Baltimore Sun Media Group publication | Place an Ad
43°